Do I need another Med?
Dec 9, 2007
I am a 47 year old male and was shocked to discover 26 months ago that I was +. Shocked because the ONLY risky behavior I ever participated in was RECEIVING oral to completion. Took that gamble and lost. :( I live in a small town so no one knows my status except my doctors, which I consider excellent in this field. The only thing that has helped me come to terms with my diagnosis is thebody.com. A big THANK YOU to ALL of you!
Which brings me to my question. I taking Atripla and I have never tested "undetectable" even though I have NEVER missed a dose since I started 20 months ago with CD4's @ 674 and VL @ 396,000. That is correct three 000's. My CD-4's for the last 12 months have been 704, 847, 787 and 879. My VL has been 1256, 52, 80 and now 410. My doctor called me after my last results and asked if I wanted her to prescribe me another med, a PI I think, to bring my VL under 50. From what I read here VL bounces on a daily basis and as you can see from my 12 month readings mine has. Would you suggest a patient with these labs get another med at this point to get VL under 50 since my CD4's are high? Or should I wait for another couple of tests to see where my CD's and VL comes in? I have the obvious concerns about mutations and resistance. Your input is greatly appreciated.
Keep up the GREAT work and Happy Holidays!
Response from Dr. Wohl
Some people can acquire drug resistant virus. In the US about half of those infected with drug resistant strains are resistant to efavirenz (a med in Atripla). A resistance test is hard to do with low level virus but worth a try.
I think you will need a new regimen. I would suggest keeping the tenofovir and FTC in Atripla (they come together in a med called Truvada) and adding AZT plus a Norvir boosted protease inhibitor. This would likely do very well. The value of the AZT here is not known but it may protect against development of resistance to tenofovir. If AZT is not tolerated it could be jettisoned.
Available data suggest that staying on your current regimen will risk development of resistance to one or more of your meds.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Is The Risk Of Getting HIV From Cut On Hand?
- Is Muscle Ache An Acute Symptom Of HIV?
- Red Spots Could I Have Acute HIV Infection
- Tingling In Feet After Swallowing Sperm Sign Of HIV AIDS
- White Bumps On Penis After Masturbation Worried I Have HIV
- Does Doxycycline Cure Chlamydia In One Day?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.